Had something of a scare this morning... but it was just a scare.
Although my overall total cholesterol level is very good, the ratio of good cholesterol (HDL) to bad cholesterol (LDL) is very bad. To try to fix this, my health care provider put me on a regimen of niacin -- starting off at 250 mg once a day for about a month, then to 250 mg twice a day for about a month, and then 500 mg twice a day.
I was tolerating the 250 mg at breakfast and at dinner fairly well -- just a bit of flushing in the face, but not bad at all. Yesterday I began the 500 mg twice daily -- but I spread it out over four doses during the day. Again, not a problem.
This morning I took two 250-mg capsules at breakfast at 7:30, and within an hour I was sporting a prickly, blotchy red rash on my arms and my knees. By the time I arrived at church at 10 am, it was just about gone -- fortunately.
I think perhaps I will not be taking 500 mg of niacin at once any more.